Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: My Mum

Posted by dove on October 19, 1999, at 13:03:35

In reply to Hey Bob..., posted by Deb R. on October 19, 1999, at 10:24:17

I have no personal experiences to share, but from the little I have read online, the Neuroleptic Malignant Syndrome is definitely listed as a rare side-effect with Olanzapine/Zyprexa. I send my best wishes to you and your mother and will keep you both in my thoughts and prayers. Keep us posted, we're listening. Below, I pasted a few things I came across that might be of interest to you, hopefully they're not redundant. Take care.

Medscape has quite a bit of info and abstracts concerning Neuroleptic Malignant Syndrome and the other meds you mentioned:

Another site discussing treatment and anti-psychotic rechallenging:

Neuroleptic Malignant Syndrome: In premarketing clinical trials there were no reported cases of NMS in patients receiving olanzapine. However, NMS is a potentially fatal symptom complex, that has been reported in association with antipsychotic drugs. Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmia). Additional signs may include elevated creatine phosphokinase, myoglobinuria (rhabdomyolysis), and acute renal failure.

The management of NMS should include immediate discontinuation of all antipsychotic drugs including olanzapine, intensive monitoring of symptoms and treatment of any associated medical problems. There is no general agreement about specific pharmacological treatment for NMS. If a patient requires antipsychotic drug treatment after recovery from NMS, the reintroduction of therapy should be very carefully considered, since recurrence of NMS has been reported.

Neuroleptic malignant syndrome has been associated with all dopamine blocking drugs (Caroff and Mann 1993). Clozapine, an antipsychotic that does not exhibit significant antagonism of D2 dopamine receptors, has been thought to be less likely to cause NMS. However, at least fourteen cases of NMS have been attributed to clozapine (Reddig et al 1992; Sachdev et al 1995; Thornberg and Ereshefsky 1993). Likewise, three cases of NMS have also been attributed to risperidone, another "atypical" antipsychotic (Webster and Wijeratne 1994; Raitasuo et al 1994) Metoclopramide, prochlorperazine, promethazine, and droperidol are all dopamine antagonists frequently used as antiemetics and for other reasons. NMS has been attributed to all four of these drugs (Caroff and Mann 1993). It is recommended that dopamine blocking antiemetics should only be used long-term in patients with a clear indication.

The abrupt withdrawal of dopaminergic drugs has also produced an NMS-like condition in patients with Huntington's disease and Parkinson's disease (Ebadi et al 1990). Implicated drugs include levodopa, bromocriptine, and amantadine. Not surprisingly, dopaminergic drugs have been studied to treat NMS (Caroff and Mann 1993; Dickey 1991; Ebadi et al 1990; Heiman-Patterson 1993).





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:dove thread:13392